Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 116, NWS Northern Indiana

August 18, 2001Cass County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 18, 2001, 3:20 PM EST for Cass County, Indiana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 18, 2001, 3:20 PM EST (20:20 UTC)
Expired
Aug 18, 2001, 4:00 PM EST
In force
40 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cass County, IN

The radar

The Northern Indiana radar (KIWX), 81 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 3:45 PM ESTThunderstorm WindLogansport, INTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 12:30 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

047 
WUUS53 KIWX 182021
SVRFWA
INC017-182100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 PM EST SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN INDIANA

* UNTIL 400 PM EST

* AT 320 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF LOGANSPORT   
  TO 6 MILES SOUTHWEST OF LOGANSPORT...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  LOGANSPORT
  TWELVE MILE
  ANOKA

ONE INCH SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH
OF THIS STORM...SEEK SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4092 8636 4061 8664 4070 8616 4091 8618

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:18 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 18, 2:18 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
218 PM EST SAT AUG 18 2001

...TORNADO WATCH TIL 600 PM EST FOR SW CWFA...

EAST WEST BOUNDARY AND FAVORABLE WIND PROFILE AHEAD OF VIGOROUS S/W
AND UPPER JET AIDING SEVERE THUNDERSTORM DEVELOPMENT IN IL. TSRA
FINALLY FIRING IN WRN FA AHEAD OF RAIN SHIELD. WL BE GOING WITH
CATEGORICAL POPS THIS EVENING AND SEVERE WORDING AHEAD OF LINE AND
IN WATCH AREA. AVN HAS BEST HANDLE ON DRY SLOT WORKING INTO NW IL
AND SW WI. ETA SIMILAR BUT LOOKS AGRESSIVE WITH FILLING THIS DRY
AREA IN. PLAN ON TIMING AN END TO TSRA IN WEST THIS EVENING AND NO
TIMING IN EAST. WRAP AROUND COMES BACK INTO PLAY AFTER MIDNIGHT IN
THE WEST. UPPER LOW DRIFTS EAST ON SUN WITH SOME INSTABILITY AND
MOISTURE LEFT OVER. WL CONT HIGHEST POPS EAST WITH THUNDER. WRN FA
DRIES OUT SUN NIGHT WITH CLOUDS SLOW TO DEPART. WEAK S/W HINTED AT
BY ETA AND AVN TO DROP SE ACRS ERN FA SO WL CONT CHC POP THERE SUN
NIGHT. LINGERING MOISTURE EAST MON BUT NOT GOING TO ADD ANY POPS
RIGHT NOW AND WILL SHOOT FOR DECREASING CLOUDS.

FAN TEMPS LOOK VERY COOL FOR SUN. WL GO CLOSER TO MAV/FWC BLEND
MOST PERIODS.

.IWX...TORNADO WATCH 676 UNTIL 23Z FOR INZ013-015-020-022>024

LASHLEY

In the hours before

Special weather statement, Aug 18, 12:12 PM EST, 3 hours 8 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-182315-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1212 PM EST SAT AUG 18 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST INDIANA
THIS AFTERNOON...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
REMAINDER OF NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO
THIS AFTERNOON AND EVENING...

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS NORTHERN
INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT...BUT
TORNDAOES WILL ALSO BE POSSIBLE DUE TO STRONG WIND SHEAR IN THE
LOWER LEVELS.

THE MODERATE RISK AREA IS SOUTH AND WEST OF A LINE FROM VALPARAISO
TO GOSHEN TO HARTFORD CITY INDIANA. THE REMAINDER OF NORTHERN
INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO IS IN THE SLIGHT RISK
AREA.

SURFACE LOW PRESSURE NEAR THE MISSISIPPI RIVER AND A STRONG
UPPER LEVEL SYSTEM WILL COMBINE TO GENERATE THUNDERSTORMS THIS
AFTERNOON.

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.

LASHLEY
Local storm report, Aug 18, 3:06 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
306 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0259 PM    BUFFALO                   IN   1.75 INCH HAIL
08/18/01   WHITE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0303 PM    CHALMERS                  IN   .75 INCH HAIL
08/18/01   WHITE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 18, 3:12 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
312 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0259 PM    BUFFALO                   IN   WIND DAMAGE
08/18/01   WHITE                          NUMEROUS TREES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 18, 3:17 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
317 PM EST SAT AUG 18 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    1 SW ROCHESTER            IN   .75 INCH HAIL
08/18/01   FULTON                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:46 PM ESTSevere Thunderstorm WarningIWXWhite34 min
Aug 18, 2:53 PM ESTSevere Thunderstorm WarningIWXWhite47 min
Aug 18, 4:19 PM ESTSevere Thunderstorm WarningIWXCass, Miami31 min
Aug 18, 4:42 PM ESTSevere Thunderstorm WarningIWXGrant38 min
Aug 18, 4:51 PM ESTSevere Thunderstorm WarningIWXAllen, Huntington, Wells39 min
Aug 18, 5:12 PM ESTSevere Thunderstorm WarningIWXBlackford28 min
Aug 18, 5:23 PM ESTTornado WarningIWXAllen27 min
Aug 18, 5:37 PM ESTSevere Thunderstorm WarningIWXAdams53 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.